The raison d'etre of this website is to provide you with hard scientific information which may help you make informed decisions in your quest for health (so far I have blogged concise summaries of over 1,500 scientific studies and have had three books published).

My research is mainly focused on the effects of cholesterol, saturated fat and statin drugs on health. If you know anyone who is worried about their cholesterol levels and heart disease, or has been told to take statin drugs you could send them a link to this website, and to my statin or cholesterol or heart disease books.

David Evans

Independent Health Researcher

Monday, 4 April 2016

Pleurisy induced by atorvastatin

This study was published in Revue des Maladies Respiratories 2016 Mar 15. pii: S0761-8425(16)00054-1

Study title and authors:
Pleurisy induced by atorvastatin
Mansour Y, Masson P, Gourdier AL, Gagnadoux F, Trzepizur W.
D├ępartement de pneumologie, centre hospitalier universitaire d'Angers, 4, rue Larrey, 49033 Angers cedex 9, France.

This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/26992330

Pleurisy is an inflammation of the pleura, which is the moist, double-layered membrane that surrounds the lungs and lines the rib cage. The condition can make breathing extremely painful. Sometimes it is associated with another condition called pleural effusion, in which excess fluid fills the area between the membrane's layers.

This paper reported the case of a man who developed pleural effusions after taking atorvastatin.
(i) An 84-year-old man sought medical attention for pleural effusions around both lungs.
(ii) He had started to take atorvastatin two years previously.
(iii) Investigations found no other cause could be found for the pleural effusions.
(iv) He stopped taking the statin and all his symptoms rapidly disappeared.
(v) He accidentally started to take atorvastatin again which resulted in recurrence of his symptoms, reinforcing the hypothesis that atorvastatin was responsible for this pleural effusion.

Links to other studies:
Statins induce pneumonia
Link between statin use and interstitial lung disease
Doctor says statin drug hypersensitivity reactions are potentially life-threatening